Chasing balls through martingale fields. (English) Zbl 1017.60073

The solution of the equation \(\varphi_t(x) = x + \int_0^t M(ds,\varphi_s(x)) \in {\mathbb R}^d\) driven by a field of continuous martingales \(M(t,x)\) constitutes a flow of homeomorphisms in the initial point \(x \in {\mathbb R}^d\). The asymptotic behavior of the image \(\varphi_t(X)\) of compact connected subsets \(X \subset {\mathbb R}^d\) with more than one point, and of the path \(\varphi_t(x)\) of individual points \(x\), is studied for the dimension \(d\) larger than 1. Under some basic continuity and uniform ellipticity conditions it is shown that with probability one the diameter of the image \(\varphi_t(X)\) either grows linearly with \(t\) or shrinks to \(0\) when the time \(t\) tends to infinity. The existence of ballistic points \(x\), i.e. points such that \(\|\varphi_t(x) \|\) grows linearly with \(t\), travelling in every direction is proved via the stronger concept of ball chasing. Let \(\psi\) be a Lipschitz continuous process adapted to the filtration generated by \(M(t,x)\) and with Lipschitz constant bounded by the speed of growths of \(\varphi_t(X)\). Then the existence of an exceptional point \(x \in X\) such that the set of time points \(t\) such that \(\|\varphi_t(x) - \psi(t) \|\leq \varepsilon(t)\) is unbounded, has asymptotically positive density or contains every \(t \geq T\) for some \(T\) is proved. Here the function \(\varepsilon(t)\) is constant or proportional to the logarithm of \(t\). The proofs rely on a retraction principle formulated in the paper. The paper extends previous results of the authors together with M. Cranston [Electron. Commun. Probab. 91-101 (1999; Zbl 0938.60048) and Ann. Probab. 28, No. 4, 1852-1869 (2000)].


60H20 Stochastic integral equations
60G44 Martingales with continuous parameter
60G17 Sample path properties
60G60 Random fields


Zbl 0938.60048
Full Text: DOI


[1] BASS, R. (1998). Diffusions and Elliptic Operators. Springer, New York. · Zbl 0914.60009
[2] BAXENDALE, P. and HARRIS, T. E. (1986). Isotropic stochastic flows. Ann. Probab. 14 1155- 1179. · Zbl 0606.60014
[3] CARMONA, R. and CEROU, F. (1999). Transport by incompressible random velocity fields: Simulations and mathematical conjectures. In Stochastic Partial Differential Equations: Six Perspectives (R. Carmona and B. Rozovskii, eds.) 153-181. Amer. Math. Soc., Providence, RI. · Zbl 0935.60048
[4] CRANSTON M., SCHEUTZOW, M. and STEINSALTZ, D. (1999). Linear expansion of isotropic Brownian flows. Electron. Comm. Probab. 4 91-101. · Zbl 0938.60048
[5] CRANSTON M., SCHEUTZOW, M. and STEINSALTZ, D. (2000). Linear bounds for stochastic dispersion. Ann. Probab. 28 1852-1869. · Zbl 1044.60055
[6] HALL, P. and HEy DE, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, New York. · Zbl 0462.60045
[7] KUNITA, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Univ. Press. · Zbl 0743.60052
[8] LEDOUX, M. and TALAGRAND, M. (1991). Probability in Banach Spaces. Springer, New York. · Zbl 0748.60004
[9] NEVEU, J. (1975). Discrete-Parameter Martingales. North-Holland, Amsterdam. · Zbl 0345.60026
[10] VAN DER VAART, A. and WELLNER, J. (1996). Weak Convergence and Empirical Processes. Springer, New York. · Zbl 0862.60002
[11] BERKELEY, CALIFORNIA 94720 E-MAIL: dstein@demog.berkeley.edu
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.